• Previous Article
    Counting square-tiled surfaces with prescribed real and imaginary foliations and connections to Mirzakhani's asymptotics for simple closed hyperbolic geodesics
  • JMD Home
  • This Volume
  • Next Article
    Rigidity of a class of smooth singular flows on $ \mathbb{T}^2 $
  2020, 16: 59-80. doi: 10.3934/jmd.2020003

Realizations of groups of piecewise continuous transformations of the circle

CNRS and Univ Lyon, University Claude Bernard Lyon 1, Institut Camille Jordan, 43 blvd. du 11 novembre 1918, 69622 Villeurbanne, France

Received  April 02, 2019 Revised  September 16, 2019 Published  February 2020

We study the near action of the group $ \mathrm{PC} $ of piecewise continuous self-transformations of the circle. Elements of this group are only defined modulo indeterminacy on a finite subset, which raises the question of realizability: a subgroup of $ \mathrm{PC} $ is said to be realizable if it can be lifted to a group of permutations of the circle.

We prove that every finitely generated abelian subgroup of $ \mathrm{PC} $ is realizable. We show that this is not true for arbitrary subgroups, by exhibiting a non-realizable finitely generated subgroup of the group of interval exchanges with flips.

The group of (oriented) interval exchanges is obviously realizable (choosing the unique left-continuous representative). We show that it has only two realizations (up to conjugation by a finitely supported permutation): the left and right-continuous ones.

Citation: Yves Cornulier. Realizations of groups of piecewise continuous transformations of the circle. Journal of Modern Dynamics, 2020, 16: 59-80. doi: 10.3934/jmd.2020003
References:
[1]

P. Arnoux, Échanges d'intervalles et flots sur les surfaces, in Ergodic Theory (Sem., Les Plans-sur-Bex, 1980) (French), Monograph. Enseign. Math., 29, Univ. Genève, Geneva, 1981, 5–38.  Google Scholar

[2]

P. Arnoux, Un invariant pour les échanges d'intervalles et les flots sur les surfaces, Thèse 3e cycle, Fac. Sci. Reims, 1981. Google Scholar

[3]

M. Boshernitzan, Subgroup of interval exchanges generated by torsion elements and rotations, Proc. Amer. Math. Soc., 144 (2016), 2565-2573.  doi: 10.1090/proc/12958.  Google Scholar

[4]

Y. Cornulier, Groupes pleins-topologiques (d'après Matui, Juschenko, Monod, $\dots$), Astérisque No. 361 (2014), Exp. No. 1064, ⅷ, 183–223.  Google Scholar

[5]

Y. Cornulier, Commensurating actions for groups of piecewise continuous transformations, arXiv: 1803.08572, (2018). Google Scholar

[6]

Y. Cornulier, Near actions, arXiv: 1901.05065, (2019). Google Scholar

[7]

F. DahmaniK. Fujiwara and V. Guirardel, Free groups of interval exchange transformations are rare, Groups Geom. Dyn., 7 (2013), 883-910.  doi: 10.4171/GGD/209.  Google Scholar

[8]

F. Dahmani, K. Fujiwara and V. Guirardel, Solvable groups of interval exchange transformations, to appear in Ann. Fac. Sci. Toulouse, arXiv: 1701.00377, 2018. Google Scholar

[9]

K. Juschenko and N. Monod, Cantor systems, piecewise translations and simple amenable groups, Ann. of Math. (2), 178 (2013), 775–787. doi: 10.4007/annals.2013.178.2.7.  Google Scholar

[10]

K. JuschenkoN. Matte BonN. Monod and M. de la Salle, Extensive amenability and an application to interval exchanges, Ergodic Theory Dynam. Systems, 38 (2018), 195-219.  doi: 10.1017/etds.2016.32.  Google Scholar

[11]

M. Keane, Interval exchange transformations, Math. Z., 141 (1975), 25-31.  doi: 10.1007/BF01236981.  Google Scholar

[12]

G. Mackey, Point realizations of transformation groups, Illinois J. Math., 6 (1962), 327-335.  doi: 10.1215/ijm/1255632330.  Google Scholar

[13]

C. F. Novak, Discontinuity-growth of interval-exchange maps, J. Mod. Dyn., 3 (2009), 379-405.  doi: 10.3934/jmd.2009.3.379.  Google Scholar

[14]

W. Scott and L. Sonneborn, Translations of infinite subsets of a group, Colloq. Math., 10 (1963), 217-220.  doi: 10.4064/cm-10-2-217-220.  Google Scholar

[15]

J. B. Wagoner, Delooping classifying spaces in algebraic K-theory, Topology, 11 (1972), 349-370.  doi: 10.1016/0040-9383(72)90031-6.  Google Scholar

show all references

References:
[1]

P. Arnoux, Échanges d'intervalles et flots sur les surfaces, in Ergodic Theory (Sem., Les Plans-sur-Bex, 1980) (French), Monograph. Enseign. Math., 29, Univ. Genève, Geneva, 1981, 5–38.  Google Scholar

[2]

P. Arnoux, Un invariant pour les échanges d'intervalles et les flots sur les surfaces, Thèse 3e cycle, Fac. Sci. Reims, 1981. Google Scholar

[3]

M. Boshernitzan, Subgroup of interval exchanges generated by torsion elements and rotations, Proc. Amer. Math. Soc., 144 (2016), 2565-2573.  doi: 10.1090/proc/12958.  Google Scholar

[4]

Y. Cornulier, Groupes pleins-topologiques (d'après Matui, Juschenko, Monod, $\dots$), Astérisque No. 361 (2014), Exp. No. 1064, ⅷ, 183–223.  Google Scholar

[5]

Y. Cornulier, Commensurating actions for groups of piecewise continuous transformations, arXiv: 1803.08572, (2018). Google Scholar

[6]

Y. Cornulier, Near actions, arXiv: 1901.05065, (2019). Google Scholar

[7]

F. DahmaniK. Fujiwara and V. Guirardel, Free groups of interval exchange transformations are rare, Groups Geom. Dyn., 7 (2013), 883-910.  doi: 10.4171/GGD/209.  Google Scholar

[8]

F. Dahmani, K. Fujiwara and V. Guirardel, Solvable groups of interval exchange transformations, to appear in Ann. Fac. Sci. Toulouse, arXiv: 1701.00377, 2018. Google Scholar

[9]

K. Juschenko and N. Monod, Cantor systems, piecewise translations and simple amenable groups, Ann. of Math. (2), 178 (2013), 775–787. doi: 10.4007/annals.2013.178.2.7.  Google Scholar

[10]

K. JuschenkoN. Matte BonN. Monod and M. de la Salle, Extensive amenability and an application to interval exchanges, Ergodic Theory Dynam. Systems, 38 (2018), 195-219.  doi: 10.1017/etds.2016.32.  Google Scholar

[11]

M. Keane, Interval exchange transformations, Math. Z., 141 (1975), 25-31.  doi: 10.1007/BF01236981.  Google Scholar

[12]

G. Mackey, Point realizations of transformation groups, Illinois J. Math., 6 (1962), 327-335.  doi: 10.1215/ijm/1255632330.  Google Scholar

[13]

C. F. Novak, Discontinuity-growth of interval-exchange maps, J. Mod. Dyn., 3 (2009), 379-405.  doi: 10.3934/jmd.2009.3.379.  Google Scholar

[14]

W. Scott and L. Sonneborn, Translations of infinite subsets of a group, Colloq. Math., 10 (1963), 217-220.  doi: 10.4064/cm-10-2-217-220.  Google Scholar

[15]

J. B. Wagoner, Delooping classifying spaces in algebraic K-theory, Topology, 11 (1972), 349-370.  doi: 10.1016/0040-9383(72)90031-6.  Google Scholar

Figure 1.  Examples of graphs of elements of $ \mathrm{PC}^ {\, \mathrm{\bowtie}}( \mathbf{S}) $ (parameterizing the circle as an interval). The first belongs to $ \mathrm{IET}^+ $; the second belongs to $ \mathrm{IET}^- $; the third belongs to $ \mathrm{IET}^\bowtie \backslash\mathrm{IET}^\pm $. The fourth is a more "typical" element of $ \mathrm{PC}^ {\, \mathrm{\bowtie}}( \mathbf{S}) $. The value at breakpoints is not prescribed, as we consider group elements as defined up to finite indeterminacy
Figure 2.  Graphs of a 132-flip and a triple flip: in each case there are two hyper-clean lifts, choosing either the endpoints denoted as circles or dots
Figure 3.  Graphs of $ u $, $ v $, $ w $ and $ s $
[1]

Jean-François Biasse. Improvements in the computation of ideal class groups of imaginary quadratic number fields. Advances in Mathematics of Communications, 2010, 4 (2) : 141-154. doi: 10.3934/amc.2010.4.141

[2]

Teddy Pichard. A moment closure based on a projection on the boundary of the realizability domain: 1D case. Kinetic & Related Models, 2020, 13 (6) : 1243-1280. doi: 10.3934/krm.2020045

[3]

Christopher Bose, Rua Murray. Minimum 'energy' approximations of invariant measures for nonsingular transformations. Discrete & Continuous Dynamical Systems - A, 2006, 14 (3) : 597-615. doi: 10.3934/dcds.2006.14.597

[4]

Charlene Kalle, Niels Langeveld, Marta Maggioni, Sara Munday. Matching for a family of infinite measure continued fraction transformations. Discrete & Continuous Dynamical Systems - A, 2020, 40 (11) : 6309-6330. doi: 10.3934/dcds.2020281

[5]

Manfred Einsiedler, Elon Lindenstrauss. On measures invariant under diagonalizable actions: the Rank-One case and the general Low-Entropy method. Journal of Modern Dynamics, 2008, 2 (1) : 83-128. doi: 10.3934/jmd.2008.2.83

[6]

Fumihiko Nakamura. Asymptotic behavior of non-expanding piecewise linear maps in the presence of random noise. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2457-2473. doi: 10.3934/dcdsb.2018055

[7]

Nikolaz Gourmelon. Generation of homoclinic tangencies by $C^1$-perturbations. Discrete & Continuous Dynamical Systems - A, 2010, 26 (1) : 1-42. doi: 10.3934/dcds.2010.26.1

[8]

Braxton Osting, Jérôme Darbon, Stanley Osher. Statistical ranking using the $l^{1}$-norm on graphs. Inverse Problems & Imaging, 2013, 7 (3) : 907-926. doi: 10.3934/ipi.2013.7.907

[9]

Dugan Nina, Ademir Fernando Pazoto, Lionel Rosier. Controllability of a 1-D tank containing a fluid modeled by a Boussinesq system. Evolution Equations & Control Theory, 2013, 2 (2) : 379-402. doi: 10.3934/eect.2013.2.379

[10]

Bernold Fiedler, Carlos Rocha, Matthias Wolfrum. Sturm global attractors for $S^1$-equivariant parabolic equations. Networks & Heterogeneous Media, 2012, 7 (4) : 617-659. doi: 10.3934/nhm.2012.7.617

[11]

Ravi Anand, Dibyendu Roy, Santanu Sarkar. Some results on lightweight stream ciphers Fountain v1 & Lizard. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020128

[12]

Hirofumi Notsu, Masato Kimura. Symmetry and positive definiteness of the tensor-valued spring constant derived from P1-FEM for the equations of linear elasticity. Networks & Heterogeneous Media, 2014, 9 (4) : 617-634. doi: 10.3934/nhm.2014.9.617

2019 Impact Factor: 0.465

Article outline

Figures and Tables

[Back to Top]